Alert archive / Louisiana / Tornado Warnings in 2005

Tornado Warning 78, NWS New Orleans, LA

July 5, 2005Plaquemines Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at Jul 5, 2005, 11:06 PM CDT for Plaquemines Parish, Louisiana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2005, 11:06 PM CDT (04:06 UTC)
Expired
Jul 5, 2005, 11:33 PM CDT
In force
27 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Plaquemines Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 2:45 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 4.1 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2005-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2005-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
893 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 060405
TORLIX
LAC075-060430-
/O.NEW.KLIX.TO.W.0078.050706T0406Z-050706T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1106 PM CDT TUE JUL 5 2005

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  PLAQUEMINES PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF BELLE CHASSE

* UNTIL 1130 PM CDT

* AT 1059 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 14 MILES
  SOUTHEAST OF BELLE CHASSE...MOVING NORTHWEST AT 25 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  BELLE CHASSE BY 1125 PM CDT

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT WEDNESDAY
MORNING FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

LAT...LON 2966 8998 2970 9003 2975 9006 2983 9006
      2989 9000 2985 8990 2979 8987 2980 8981
      2975 8977 2976 8974 2961 8981

$$
24
1 follow-up statement
000 
WWUS54 KLIX 060433
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1134 PM CDT TUE JUL 5 2005

LAC075-060444-
/O.EXP.KLIX.TO.W.0078.000000T0000Z-050706T0430Z/
PLAQUEMINES LA-
1134 PM CDT TUE JUL 5 2005

...THE TORNADO WARNING FOR PLAQUEMINES PARISH EXPIRED AT 1130 PM
CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT WEDNESDAY
MORNING FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

LAT...LON 2966 8998 2970 9003 2975 9006 2983 9006
      2989 9000 2985 8990 2979 8987 2980 8981
      2975 8977 2976 8974 2961 8981

$$
24

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Jul 5, 5:00 PM CDT, 6 hours 6 minutes earlier.

Area forecast discussion, Jul 5, 5:00 PM CDT, 6 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
500 PM CDT TUE JUL 5 2005

.DISCUSSION...WITH THE FORECAST TRACK SHIFTING EAST...WILL SHAVE OFF
PORTIONS OF THE FLOOD WATCH. VISIBLE SATELLITE IMAGERY SHOWED AN
EXTENSIVE CLOUD SHIELD OVER MOST OF THE FORECAST EXCEPT SOUTHWEST
MISSISSIPPI. THE LIGHTNING DETECTION NETWORK SHOWED ISOLATED
THUNDERSTORMS EMBEDDED IN THE BANDS AND AREAS OF RAIN. LIX 12Z
SOUNDING REVEALED A CAPE VALUE NEAR 2500 J/KG. SOUTHERLY FLOW DURING
LAST 6 HOUR HAVE INCREASE MOISTURE AND LIX 18Z SOUNDING SHOWED THE
CAPE VALUE NEAR 700 J/KG. ON THE BACKSIDE OF DRY AIR IS EXPECTED TO
FILTER IN OVER THE FORECAST AREA WEDNESDAY NIGHT THROUGH SATURDAY.
EXPECTED BELOW NORMAL POPS DURING THIS PERIOD. ACCORDING TO HPC FIVE
DAY FORECAST OF TS DENNIS...WILL HAVE TO CONTEND WITH A POSSIBLE LANDFALL
ALONG THE LOUISIANA COAST AT THE TAIL END OF THE WEEKEND. HAVE MODIFIED
GRIDS TO REFLECT THIS TREND.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  73  86  70  93 /  60  50  30  50
BTR  74  88  75  93 /  40  50  30  50
MSY  76  88  76  90 /  60  50  50  50
GPT  75  85  74  89 /  90  90  50  50

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLOOD WATCH IN EFFECT FOR THE
      FOLLOWING ZONES...ASCENSION...ASSUMPTION...LIVINGSTON...
      AND ST. JAMES.
      TROPICAL STORM WARNING IN EFFECT
      FOR THE FOLLOWING ZONES...ASCENSION...ASSUMPTION...
      AND ST. JAMES.

      TROPICAL STORM WARNING FOR THE FOLLOWING ZONES...LIVINGSTON...LOWER
      JEFFERSON...LOWER LAFOURCHE...LOWER PLAQUEMINES...LOWER
      ST. BERNARD...LOWER TERREBONNE...ORLEANS...ST. CHARLES...
      ST. JOHN THE BAPTIST...ST. TAMMANY...TANGIPAHOA...UPPER
      JEFFERSON...UPPER LAFOURCHE...UPPER PLAQUEMINES...UPPER
      ST. BERNARD...AND UPPER TERREBONNE.

      FLOOD WATCH IN EFFECT
      FOR THE FOLLOWING ZONES...LOWER JEFFERSON...LOWER
      LAFOURCHE...LOWER PLAQUEMINES...LOWER ST. BERNARD...LOWER
      TERREBONNE...ORLEANS...ST. CHARLES...ST. JOHN THE
      BAPTIST...ST. TAMMANY...TANGIPAHOA...UPPER JEFFERSON...
      UPPER LAFOURCHE...UPPER PLAQUEMINES...UPPER ST. BERNARD...
      UPPER TERREBONNE...AND WASHINGTON.

      INLAND TROPICAL STORM WIND WARNING IN EFFECT
      FOR THE FOLLOWING ZONES...AND WASHINGTON.

      TORNADO WATCH IN EFFECT TIL 12 AM CDT...ASCENSION...JEFFERSON
      LAFOURCHE...LIVINGSTON...ORLEANS...PLAQUEMINES...ST. BERNARD
      ST. CHARLES...ST. JAMES...ST. JOHN THE BAPTIST...ST. TAMMANY
      TANGIPAHOA...TERREBONNE AND WASHINGTON.

MS...FLOOD WATCH IN EFFECT
      FOR THE FOLLOWING ZONES...HANCOCK...HARRISON...JACKSON...
      PEARL RIVER...PIKE...AND WALTHALL.

      INLAND TROPICAL STORM WIND WARNING
      FOR THE FOLLOWING ZONES...PEARL RIVER.

      TROPICAL STORM WARNING IN EFFECT FOR THE FOLLOWING ZONES...
      HANCOCK...HARRISON...AND JACKSON.

      TORNADO WATCH IN EFFECT TIL 12 AM CDT...HANCOCK...HARRISON
      JACKSON AND PEARL RIVER.

SE LA AND MS COASTAL WATERS...NONE.

&&

18
Hazardous weather outlook, Jul 5, 11:00 AM CDT, 12 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT TUE JUL 5 2005

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-061100-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1100 AM CDT TUE JUL 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

TROPICAL WEATHER...
A TROPICAL STORM WARNING IS IN EFFECT FROM PASCAGOULA MISSISSIPPI
WEST TO INTRACOASTAL CITY LOUISIANA. THIS TROPICAL STORM WARNING
INCLUDES COASTAL MISSISSIPPI AND MUCH OF SOUTHEAST LOUISIANA
INCLUDING AREAS AROUND LAKES PONTCHARTRAIN AND MAUREPAS. TROPICAL
STORM FORCE WINDS ARE EXPECTED MOVE INTO THE COASTAL WATERS LATE
THIS AFTERNOON AND THIS EVENING AND SPREAD INLAND TONIGHT AND
WEDNESDAY. IN ADDITION...TIDES CAN BE EXPECTED TO INCREASE TO ABOVE
NORMAL THIS AFTERNOON AND POSSIBLY REACH 3 TO 5 FEET ABOVE NORMAL
TONIGHT THROUGH WEDNESDAY AFTERNOON. STORM SURGE FLOODING OF 2 TO 3
FEET ABOVE NORMAL TIDE LEVELS IS ALSO POSSIBLE ON LAKE
PONTCHARTRAIN. STORM SURGE FLOODING WILL LIKELY FLOOD LOW LYING
COASTAL ROADWAYS IN SOUTHEAST LOUISIANA...COASTAL MISSISSIPPI...AND
AROUND LAKE PONTCHARTRAIN... TONIGHT AND WEDNESDAY.

FLOODING...
AS TROPICAL STORM CINDY APPROACHES THE COAST...THE POTENTIAL FOR
HEAVY RAINFALL WILL EXIST THROUGH WEDNESDAY. A FLOOD WATCH IS IN
EFFECT THROUGH WEDNESDAY FOR MUCH OF SOUTHEAST LOUISIANA AND SOUTH
MISSISSIPPI. RAINFALL AMOUNTS OF 3 TO 6 INCHES WILL BE POSSIBLE IN
THE WATCH AREA THROUGH WEDNESDAY WITH ISOLATED AMOUNTS OF 6 TO 10
INCHES POSSIBLE...ESPECIALLY OVER SOUTHEAST MISSISSIPPI AND THE
MISSISSIPPI COAST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

TROPICAL WEATHER...
A TROPICAL STORM WARNING WILL REMAIN IN EFFECT FOR MUCH OF SOUTHEAST
LOUISIANA AND COASTAL MISSISSIPPI THROUGH THE DAY WEDNESDAY.
TROPICAL STORM FORCE WINDS WILL BE POSSIBLE ACROSS MUCH OF THE AREA
ALONG WITH VERY HEAVY RAIN AND THE POSSIBILITY OF COASTAL FLOODING.
CONDITIONS ARE EXPECTED TO IMPROVE WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

18

In the hours before

Local storm report, Jul 5, 5:40 PM CDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
540 PM CDT TUE JUL 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TORNADO          1 NE DIAMONDHEAD        30.39N 89.36W
07/05/2005                   HANCOCK            MS   PUBLIC

            REPORTED BY HANCOCK S.O.

&&

RRICKS
Local storm report, Jul 5, 5:55 PM CDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
555 PM CDT TUE JUL 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     TORNADO          5 N DIAMONDHEAD         30.46N 89.37W
07/05/2005                   HANCOCK            MS   LAW ENFORCEMENT

            HARRISON S.O. REPORTED A TORNADO ON THE HARRISON-HANCOCK
            COUNTY LINE ON EDWIN-LADNER ROAD.

&&

RRICKS
Local storm report, Jul 5, 10:46 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1046 PM CDT TUE JUL 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     TORNADO          GRAND ISLE              29.21N 90.03W
07/05/2005                   JEFFERSON          LA   LAW ENFORCEMENT

            POSSIBLE TORNADO DOWNED POWER LINES AND CAUSED MINOR
            STRUCTURAL DAMAGE IN THE SUNSET LANE AREA.

&&

RRICKS

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 10:00 PM CDTTornado WarningLIXPlaquemines34 min
Jul 6, 1:28 AM CDTFlash Flood WarningLIXJefferson, Lafourche, Orleans, Plaquemines, Saint Bernard, Saint Charles and 1 more3 hr

Nearby

Tornado Warnings in Louisiana, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.